Treatments and drugsBy Mayo Clinic staff
The first step in treating C. difficile is to stop taking the antibiotic that triggered the infection, when possible. For mild illness, this may be enough to relieve symptoms. But many people require further treatment.
In an ironic twist, the standard treatment for C. difficile is another antibiotic. Doctors usually prescribe metronidazole (Flagyl), taken by mouth, for mild to moderate illness. Vancomycin (Vancocin), also taken by mouth, may be prescribed for more severe symptoms. These antibiotics keep C. difficile from growing, which allows normal bacteria to flourish again in the intestine.
Side effects of metronidazole and vancomycin include nausea and a bitter taste in your mouth. It's important not to drink alcohol when taking metronidazole.
Probiotics are organisms, such as bacteria and yeast, which help restore a healthy balance to the intestinal tract. A yeast called Saccharomyces boulardii, in conjunction with antibiotics, might help prevent recurrent C. difficile infections.
For people with severe pain, organ failure or inflammation of the lining of the abdominal wall, surgery to remove the diseased portion of the colon may be the only option.
About one-fourth of people with C. difficile get sick again, either because the initial infection never went away or because they're reinfected with a different strain of the bacteria. Treatment for recurrent disease may include:
- Antibiotics, which may involve one or more courses of a medication, a longer course of treatment or an antibiotic given once every two days
- Probiotics, such as S. boulardii, given along with the antibiotic medication
- "Stool transplant" to restore healthy intestinal bacteria by placing donor stool in your colon, using a colonoscope or nasogastric tube. Although this is rarely done in practice, research has shown stool transplant to be helpful.
- Kelly CP, et al. Treatment of antibiotic-associated diarrhea caused by Clostridium difficile in adults. http://www.uptodate.com/home/index.html. Accessed Sept. 28, 2010.
- Bartlett JG. Narrative review: The new epidemic of Clostridium difficile-associated enteric disease. Annals of Internal Medicine. 2006;145:758.
- Pepin J, et al. Clostridium difficile-associated diarrhea in a region of Quebec from 1991 to 2003: A changing pattern of disease severity. Canadian Medical Association Journal. 2004;171:466.
- Kelly CP, et al. Clostridium difficile — More difficult than ever. New England Journal of Medicine. 2008;359:1932.
- LaMont JT. Clinical manifestations and diagnosis of Clostridium difficile infection in adults. http://www.uptodate.com/home/index.html. Accessed Sept. 28, 2010.
- Efron PA, et al. Clostridium difficile colitis. Surgical Clinics of North America. 2009;89:483.
- Monaghan T, et al. Recent advances in Clostridium difficile-associated disease. Gut. 2008;57:850.
- Kelly CP, et al. Antibiotic-associated diarrhea, pseudomembranous enterocolitis, and Clostridium difficile-associated diarrhea and colitis. In: Feldman M, et al. Sleisenger and Fordtan's Gastrointestinal and Liver Disease: Pathophysiology, Diagnosis, Management. 9th ed. Philadelphia, Pa.: Saunders Elsevier; 2010. http://www.mdconsult.com/books/linkTo?type=bookPage&isbn=978-1-4160-6189-2&eid=4-u1.0-B978-1-4160-6189-2..00108-6. Accessed Sept. 30, 2010.
- Bartlett JG, et al. Clinical recognition and diagnosis of Clostridium difficile infection. Clinical Infectious Diseases. 2008;46(suppl):S12.
- Bakken JS. Fecal bacteriotherapy for recurrent Clostridium difficile infection. Anaerobe. 2009;15:285.